Drug-induced liver injury

Katarey, Dev and Verma, Sumita (2016) Drug-induced liver injury. Clinical Medicine, 16 (Suppl6). pp. 104-109. ISSN 1470-2118

[img] PDF - Accepted Version
Restricted to SRO admin only until 2 December 2017.

Download (353kB)
[img] PDF - Published Version
Restricted to SRO admin only until 2 December 2017.

Download (867kB)

Abstract

Drug-induced liver injury (DILI) remains the most common cause of acute liver failure (ALF) in the western world. Excluding paractamol overdose, nearly all DILI encountered in the clinical setting is idiosyncratic in nature, since affected individuals represent only a small proportion of those treated with such drugs. In many cases the mechanism for idiosyncrasy is immune mediation and is often identified by genetic risk determined by HLA variants. In the absence of diagnostic tests and/or biomarkers, the diagnosis of DILI requires a high index of suspicion after diligently excluding other causes of abnormal liver tests. Antibiotics are the class of drugs most frequently associated with idiosyncratic DILI, though recent studies indicate that herbal and dietary supplements are an increasingly recognised cause. It is imperative that upon development of DILI the culprit drug be discontinued especially in the presence of elevated transaminases (AST/ALT ≥5ULN) and/or jaundice. Risk factors for the development ALF include hepatocellular DILI and female gender, the treatment being supportive with some benefit of N-acetylcysteine in early stages. In view of the poor transplant-free survival in idiosyncratic DILI, early consideration for liver transplant is mandatory.

Item Type: Article
Schools and Departments: Brighton and Sussex Medical School > Clinical and Experimental Medicine
Subjects: R Medicine > R Medicine (General)
R Medicine > R Medicine (General) > R852 Research. Experimentation
Depositing User: Sumita Verma
Date Deposited: 03 Jan 2017 12:54
Last Modified: 11 Sep 2017 06:31
URI: http://sro.sussex.ac.uk/id/eprint/65994

View download statistics for this item

📧 Request an update